Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Los Angeles, CA

December 17, 2014Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 17, 2014, 4:10 AM PST for Los Angeles County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2014, 4:10 AM PST (12:10 UTC)
Expired
Dec 17, 2014, 6:00 AM PST
In force
110 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WGUS56 KLOX 171210
FFWLOX
CAC037-171400-
/O.NEW.KLOX.FF.W.0024.141217T1210Z-141217T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
410 AM PST WED DEC 17 2014

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE COLBY BURN AREA

* UNTIL 600 AM PST

* AT 354 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A BAND OF MODERATE TO LOCALLY HEAVY SHOWERS MOVING TOWARDS THE     
  WARNED AREA. HALF HOUR RAINFALL RATES WERE APPROACHING AROUND A    
  THIRD OF AN INCH TO OVER A HALF INCH. IN ADDITION...EXCESSIVE      
  RUNOFF FROM THE MODERATE RAINFALL OVER LAST FEW HOURS WILL         
  CONTINUE TO CREATE AN ADDITIONAL THREAT OF MUD AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

&&

LAT...LON 3416 11792 3417 11787 3418 11785 3416 11784
      3415 11784 3415 11787 3415 11791

$$

KAPLAN/RAT
2 follow-up statements
671 
WGUS76 KLOX 171239
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
439 AM PST WED DEC 17 2014

CAC037-171400-
/O.CON.KLOX.FF.W.0024.000000T0000Z-141217T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
439 AM PST WED DEC 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM PST FOR EAST
CENTRAL LOS ANGELES COUNTY...

AT 424 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF MODERATE TO LOCALLY HEAVY SHOWERS MOVING THROUGH 
THE COLBY BURN AREA. RAINFALL RATES CONTINUED TO SHOW OVER A THIRD 
OF AN INCH PER HALF HOUR. EMERGENCY PERSONNEL FROM GLENDORA REPORTED 
A STEADY MODERATE RAIN FOR SEVERAL HOURS CAUSING SOME MUDDY TYPE 
WATER TO MOVE DOWN THE STREETS...BUT NO DEBRIS OR MUD FLOWS HAVE 
OCCURRED SO FAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

&&

LAT...LON 3416 11792 3417 11787 3418 11785 3416 11784
      3415 11784 3415 11787 3415 11791

$$

KAPLAN/RAT
720 
WGUS76 KLOX 171259
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
459 AM PST WED DEC 17 2014

CAC037-171307-
/O.CAN.KLOX.FF.W.0024.000000T0000Z-141217T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
459 AM PST WED DEC 17 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE COLBY BURN 
AREAS IN EAST CENTRAL LOS ANGELES COUNTY...

THERE WILL CONTINUE TO BE SOME WATER MOVING THROUGH PORTIONS OF THE 
BURN AREA...BUT THE MAIN RAIN BAND HAS MOVED EAST INTO 
ORANGE...RIVERSIDE AND SAN BERNARDINO COUNTY. THERE MIGHT BE A FEW 
WIDELY SCATTERED SHOWERS LATER THIS MORNING...BUT SHOULD NOT POSE 
ANY FURTHER THREAT TO THE COLBY BURN AREA. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

LAT...LON 3416 11792 3417 11787 3418 11785 3416 11784
      3415 11784 3415 11787 3415 11791

$$

KAPLAN/RAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 4:00 AM PST, 10 minutes earlier.

Area forecast discussion, Dec 17, 4:00 AM PST, 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST WED DEC 17 2014

...UPDATED MARINE SECTION...

.SYNOPSIS...

MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA
THROUGH SUNRISE THIS MORNING...WITH SCATTERED SHOWERS EXPECTED THE
REST OF TODAY AND TONIGHT. ON FRIDAY...ANOTHER WEAK STORM SYSTEM
WILL BRING THE POSSIBILITY OF SOME LIGHT SHOWERS TO NORTHERN
SECTIONS. FOR SATURDAY THROUGH THE MIDDLE OF NEXT WEEK...DRY
CONDITIONS ARE EXPECTED ALONG WITH WARMING TEMPERATURES.

&&

.SHORT TERM (TODAY-FRI)...
OVERALL...VERY ACTIVE MORNING ACROSS THE AREA. COLD FRONT IS
CURRENTLY MOVING ACROSS EASTERN SANTA BARBARA AND VENTURA COUNTIES.
FRONT IS PRETTY ACTIVE WITH MODERATE TO LOCALLY HEAVY SHOWERS AND
EVEN SOME ISOLATED THUNDERSTORMS. HOURLY RAINFALL RATES AROUND 0.75
INCHES PER HOUR HAVE BEEN REPORTED. SO...WITH THE POTENTIAL HOURLY
RAINFALL RATES...AND EVEN LOCALLY MORE INTENSE RAINFALL WITH
THUNDERSTORMS...BURN AREAS OF VENTURA AND LOS ANGELES COUNTIES WILL
BE AT RISK FOR ANOTHER ROUND OF MUD/DEBRIS FLOWS. SO...A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL 600 AM THIS MORNING FOR THE RECENT
BURN AREAS. FOR OTHER AREAS...RATHER WIDESPREAD URBAN FLOODING WILL
BE LIKELY. BASED ON CURRENT SPEED...THE FRONT SHOULD BE EXITING LOS
ANGELES COUNTY AROUND 600 AM THIS MORNING. SO FOR THE BALANCE OF THE
DAY...THERE WILL BE A CHANCE OF SHOWERS ACROSS THE ENTIRE AREA IN
THE POST-FRONTAL AIR MASS. SNOW LEVELS WILL DROP TO BETWEEN 5000 AND
5500 FEET TODAY...WINTER WEATHER ADVISORIES WILL REMAIN IN EFFECT
FOR THE VENTURA/LOS ANGELES COUNTY MOUNTAINS...WITH 3-6 INCHES OF
SNOW LIKELY ABOVE 6000 FEET AND A DUSTING/LIGHT ACCUMULATIONS AT
5000 FEET DUE TO CONTINUED SHOWER ACTIVITY.

FOR TONIGHT/THURSDAY...MODELS INDICATE A WEAK SHORT WAVE DROPPING
DOWN ACROSS THE AREA WHICH WILL CONTINUE A SLIGHT CHANCE OF SHOWERS
THROUGH EARLY THURSDAY MORNING. BY THURSDAY AFTERNOON...PRECIP
THREAT SHOULD BE ENDING.

FOR THURSDAY NIGHT/FRIDAY...YET ANOTHER FRONTAL SYSTEM WILL APPROACH
THE AREA. HOWEVER AT THIS TIME...ALL MODELS INDICATE THE FRONT WILL
WEAKEN DRAMATICALLY AS IT APPROACHES THE CENTRAL COAST. SO...DO NOT
ANTICIPATE ANYTHING MORE THAN A SLIGHT CHANCE OF SOME LIGHT SHOWERS
ALONG THE CENTRAL COAST ON FRIDAY.

THROUGH THE PERIOD...TEMPERATURES WILL EXHIBIT A SLOW WARMING
TREND...BUT REMAIN BELOW SEASONAL NORMALS THROUGH FRIDAY.

.LONG TERM (SAT-TUE)...
FOR THE EXTENDED...THE MODELS ARE IN VERY GOOD AGREEMENT. AT UPPER
LEVELS...RIDGE WILL BUILD IN FROM THE SOUTHWEST WHILE WEAK OFFSHORE
FLOW DEVELOPS AT THE SURFACE.

END RESULT WILL BE DRY CONDITIONS SATURDAY THROUGH THE MIDDLE OF
NEXT WEEK...WITH WARMING TEMPERATURES. IN FACT BY TUESDAY...MOST
COASTAL AREAS WILL BE IN THE 70S AND EVEN PUSHING 80 IN SOME
LOCATIONS. DO NOT ANTICIPATE ANY SIGNIFICANT OFFSHORE WINDS...JUST
SOME LOCALLY BREEZY CONDITIONS IN THE MORE FAVORED NORTHEASTERLY
WIND-PRONE AREAS.

BIT FURTHER OUT...MODELS INDICATE CHRISTMAS EVE AND CHRISTMAS DAY
WILL BE DRY AND SLIGHTLY COOLER...BUT STILL COMFORTABLY IN THE 70S.

&&

.AVIATION...17/1145Z.

NO INVERSION AT KLAX AT 1130Z.

MODERATE CONFIDENCE IN THE 12Z TAF PACKAGE. EXPECT IMPROVING
CONDITIONS FOR ALL AREAS...WITH THE MAIN AREA OF SHOWERS AND
THUNDERSTORMS EXITING LA COUNTY BY ABOUT 14Z. MOST CIGS SHOULD STAY
VFR AFTER THAT. THERE IS A 30 PERCENT CHANCE OF IFR/LIFR CONDITIONS
FOR THE DESERT SITES WEDNESDAY NIGHT DUE TO FOG.

KLAX AND KBUR...MODERATE CONFIDENCE THAT CONDITIONS WILL BECOME VFR
AFTER ABOUT 13Z...WITH ANY CIGS STAYING ABOVE 3000 FT.

&&

.MARINE...17/400 AM.

WINDS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA INTO THE
WEEKEND...OTHER THAN SOME LOCAL GUSTS TO 25 KT AROUND POINT
CONCEPTION AND THE CHANNEL ISLANDS LATE THIS AFTERNOON AND THIS
EVENING. SCA FOR HAZARDOUS SEAS WILL CONTINUE FOR THE OUTER WATERS
AND THE INNER WATERS ON THE CENTRAL COAST THROUGH LATE
TONIGHT...BEFORE SLOWLY SUBSIDING. SHOWERS AND THUNDERSTORMS WILL
DIMINISH AND BECOME MORE ISOLATED THIS MORNING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...RAT
AVIATION/MARINE...SUKUP
SYNOPSIS...RAT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 16, 6:00 AM PST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 16 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-161400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE DEC 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

ONE STORM WILL LEAVE THE AREA THIS MORNING AND ANOTHER STORM SYSTEM
WILL IMPACT SOUTHWEST CALIFORNIA LATE THIS AFTERNOON AND TONIGHT.
THERE IS A POSSIBILITY OF LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH RISK
FOR DANGEROUS RIP CURRENTS. SNOW LEVELS WILL LOWER TO 5000 FEET LATE
TONIGHT.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SATURDAY

SHOWER ACTIVITY WILL CONTINUE INTO WEDNESDAY MORNING WITH SNOW
LEVELS NEAR 5000 FEET. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH
RISK FOR DANGEROUS RIP CURRENTS THROUGH WEDNESDAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* MARINE WEATHER MESSAGE.....SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 4:53 PM PSTFlash Flood WarningLOXLos Angeles112 min
Dec 16, 10:39 PM PSTAreal Flood AdvisoryLOXLos Angeles111 min
Dec 16, 11:04 PM PSTSpecial Marine WarningLOX86 min
Dec 16, 11:07 PM PSTFlash Flood WatchLOXLos Angeles6 hr
Dec 16, 11:19 PM PSTAreal Flood AdvisoryLOXSanta Barbara116 min
Dec 17, 12:30 AM PSTFlash Flood WarningLOXVentura3 hr
Dec 17, 12:41 AM PSTAreal Flood AdvisoryLOXLos Angeles4 hr
Dec 17, 1:03 AM PSTSpecial Marine WarningLOX117 min
Dec 17, 1:27 AM PSTAreal Flood AdvisoryLOX3 hr
Dec 17, 3:10 AM PSTSpecial Marine WarningLOX50 min
Dec 17, 9:11 AM PSTSmall Craft AdvisoryLOX11 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.